Clinical and genetic investigation of amantadine-associated corneal edema
Received 23 February 2018
Accepted for publication 3 May 2018
Published 6 August 2018 Volume 2018:12 Pages 1367—1371
Checked for plagiarism Yes
Review by Single-blind
Peer reviewer comments 3
Editor who approved publication: Dr Scott Fraser
Michelle M Hessen, Sina Vahedi, Chloe T Khoo, Gelareh Vakili, Allen O Eghrari
Division of Cornea, Cataract, & External Diseases, The Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, Maryland, USA
Purpose: Amantadine use has been temporally associated with bilateral corneal edema in a series of cases; however, its pathophysiological mechanisms have yet to be elucidated. We sought to rule out subclinical Fuchs dystrophy as a contributor, characterize its pattern of corneal edema, and describe the long-term outcome of concurrent topical steroids while resuming amantadine.
Patient and methods: After a 44-year-old woman presented with new acute onset bilateral corneal edema, amantadine was discontinued, with clinical improvement. However, neurological decompensation required restarting amantadine, which she did concurrently with topical loteprednol. To determine whether subclinical Fuchs dystrophy might be present, triplet-primed polymerase chain reaction was conducted to measure copy number of the CTG18.1 trinucleotide repeat in TCF4. Specular microscopy and Scheimpflug imaging were conducted and followed for 32 months to assess for resolution and stability. Literature review was conducted to assess for consistency of the clinical phenotype.
Results: Corneal edema resolved clinically 4 weeks after discontinuation of amantadine. Serial Scheimpflug imaging demonstrated resolution of posterior and central corneal edema and specular microscopy revealed intracellular opacities with loss of endothelial cell density. Despite resuming amantadine, Scheimpflug imaging and specular microscopy measurements remained stable at 32 months. Triplet-primed PCR of CTG18.1 in TCF4 revealed no trinucleotide repeat expansion.
Conclusions: Amantadine-associated corneal edema is characteristically posterior and central and appears unlikely to represent early or subclinical decompensation of Fuchs dystrophy. We describe the unique outcome of continued corneal clearance after restarting amantadine concurrently with steroids, a pattern that has persisted over 32 months to date.
Keywords: amantadine, cornea, corneal edema, corneal endothelium, Fuchs dystrophy, Scheimpflug imaging
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]